zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A second-order accurate numerical approximation for the fractional diffusion equation. (English) Zbl 1089.65089
Summary: Fractional order diffusion equations are generalizations of classical diffusion equations, treating super-diffusive flow processes. In this paper, we examine a practical numerical method which is second-order accurate in time and in space to solve a class of initial-boundary value fractional diffusive equations with variable coefficients on a finite domain. An approach based on the classical Crank-Nicholson method combined with spatial extrapolation is used to obtain temporally and spatially second-order accurate numerical estimates. Stability, consistency, and (therefore) convergence of the method are examined. It is shown that the fractional Crank-Nicholson method based on the shifted Grünwald formula is unconditionally stable. A numerical example is presented and compared with the exact analytical solution for its order of convergence.

MSC:
65M06Finite difference methods (IVP of PDE)
65M12Stability and convergence of numerical methods (IVP of PDE)
35K15Second order parabolic equations, initial value problems
26A33Fractional derivatives and integrals (real functions)
WorldCat.org
Full Text: DOI
References:
[1] E.G. Bajlekova, Fractional Evolution Equations in Banach Spaces, PhD thesis, Eindhoven University of Technology, 2001. · Zbl 0989.34002
[2] Chechkin, A. V.; Gonchar, V. Yu.; Klafter, J.; Metzler, R.; Tanatarov, L. V.: Lévy flights in a steep potential well. J. stat. Phys. 115, 1505-1535 (2004) · Zbl 1157.82305
[3] Deng, Z.; Singh, V. P.; Bengtsson, L.: Numerical solution of fractional advection-dispersion equation. J. hydraulic eng. 130, 422-431 (2004)
[4] Fix, G. J.; Roop, J. P.: Least squares finite element solution of a fractional order two-point boundary value problem. Comp. math. Appl. 48, 1017-1033 (2004) · Zbl 1069.65094
[5] Isaacson, E.; Keller, H. B.: Analysis of numerical methods. (1966) · Zbl 0168.13101
[6] Liu, F.; Ahn, V.; Turner, I.: Numerical solution of the space fractional Fokker-Planck equation. J. comput. Appl. math. 166, 209-219 (2004) · Zbl 1036.82019
[7] Lynch, V. E.; Carreras, B. A.; Del-Castillo-Negrete, D.; Ferreira-Mejias, K. M.; Hicks, H. R.: Numerical methods for the solution of partial differential equations of fractional order. J. comput. Phys. 192, 406-421 (2003) · Zbl 1047.76075
[8] Meerschaert, M. M.; Benson, D. A.; Scheffler, H. P.; Becker-Kern, P.: Governing equations and solutions of anomalous random walk limits. Phys. rev. E 66, 102R-105R (2002)
[9] Meerschaert, M. M.; Tadjeran, C.: Finite difference approximations for fractional advection-dispersion flow equations. J. comput. Appl. math. 172, No. 1, 65-77 (2004) · Zbl 1126.76346
[10] M.M. Meerschaert, C. Tadjeran, Finite difference approximations for two-sided space-fractional partial differential equations, Appl. Numer. Math. (in press) doi:10.1016/j.apnum.2005.02.008. · Zbl 1086.65087
[11] Metzler, R.; Klafter, J.: The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics. J. phys. A 37, R161-R208 (2004) · Zbl 1075.82018
[12] Miller, K.; Ross, B.: An introduction to the fractional calculus and fractional differential. (1993) · Zbl 0789.26002
[13] Podlubny, I.: Fractional differential equations. (1999) · Zbl 0924.34008
[14] Samko, S.; Kilbas, A.; Marichev, O.: Fractional integrals and derivatives: theory and applications. (1993) · Zbl 0818.26003
[15] Schumer, R.; Benson, D. A.; Meerschaert, M. M.; Wheatcraft, S. W.: Eulerian derivation of the fractional advection-dispersion equation. J. contam. Hydrol. 48, 69-88 (2001)
[16] Richtmyer, R. D.; Morton, K. W.: Difference methods for initial-value problems. (1994) · Zbl 0824.65084
[17] Tuan, V. K.; Gorenflo, R.: Extrapolation to the limit for numerical fractional differentiation. Z. agnew. Math. mech. 75, 646-648 (1995) · Zbl 0860.65011